| Article Access Statistics|
| Viewed||2272 |
| Printed||93 |
| Emailed||0 |
| PDF Downloaded||20 |
| Comments ||[Add] |
Click on image for details.
|Year : 2021 | Volume
| Issue : 3 | Page : 188
Spontaneous breast hematoma following thrombolytic therapy
N Moorthy, JH Venkatappa, A Palakshachar, R Ramalingam
Department of Cardiology, Sri Jayadeva Institute of Cardiovascular Sciences and Research, Bangalore, Karnataka, India
|Date of Submission||27-Nov-2020|
|Date of Decision||06-Oct-2020|
|Date of Acceptance||29-Dec-2020|
|Date of Web Publication||26-May-2021|
Department of Cardiology, Sri Jayadeva Institute of Cardiovascular Sciences and Research, Bangalore, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Moorthy N, Venkatappa J H, Palakshachar A, Ramalingam R. Spontaneous breast hematoma following thrombolytic therapy. J Postgrad Med 2021;67:188
We report a 39-year-old female, who attended medical emergency for acute left-sided chest pain, breathlessness, and perspiration of one-hour duration. She had no past history of diabetes, hypertension, or dyslipidemia. The electrocardiogram revealed acute anterior wall myocardial infarction. She was thrombolyzed with 1.5 million units of intravenous streptokinase. The thrombolysis was successful as assessed by relief from chest pain and complete resolution of ST elevation as seen in the operative electrocardiogram. No immediate complications of thrombolysis were noticed. She was put on aspirin, clopidogrel, atorvastatin, beta-blockers, and ACE inhibitors. On the 3rd post-thrombolysis day, she complained of rapid increase in size of right breast associated with severe pain [Figure 1]a. On examination the right breast was enlarged, hard, tensed, and painful. Ultrasound examination showed diffuse large collection of hemorrhagic fluid. Chest radiography showed enlarged right breast shadow [Figure 1]b and haziness of right lung field due to diffuse soft tissue collection of blood. There was no overt bleeding from any other site. There was 1.5g/dl drop in the hemoglobin level. Platelet counts and coagulation profile were normal. She was treated with tight compression chest binder. Hematoma started regressing in size and she was discharged on the sixth post-thrombolysis day. Later coronary angiography revealed recanalized left anterior descending (LAD) artery.
|Figure 1: (a) Clinical photograph showing diffusely enlarged right breast; (b) Chest radiograph showing enlarged right breast shadow|
Click here to view
Thrombolytic therapy is an established main treatment of acute myocardial infarction especially when a facility for primary angioplasty is not available. Spontaneous breast hematoma is a rare entity and usually results secondary to trauma, surgery, or needle biopsy. Rarely, spontaneous bleeding into the breast can result from use of anticoagulants or in patients with underlying hematological disorders.,, There are only a few cases of spontaneous breast hematoma reported following intravenous thrombolytic therapy., Management usually involves supportive care, anticoagulation withdrawal, and correction of coagulopathy whenever possible. Rarely, drainage may be needed. To conclude, spontaneous breast hematoma following thrombolytic therapy is extremely rare and physicians should be aware of this complication following thrombolytic therapy.
Declaration of patient consent
The authors certify that appropriate patient consent was obtained.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| :: References|| |
Gani I, Kapoor R, Saeed M. Spontaneous breast haematoma after heparin anticoagulation. Eur J Case Rep Intern Med 2020;7:001735.
Salemis NS. Breast hematoma complicating anticoagulant therapy: Management and literature review. Breast Dis 2013;34:25-8.
Gündeş E , Değer KC , Taşcı E , Senger AS, Duman M. Anticoagulant-induced breast hematoma. Ulus Travma Acil Cerrahi Derg 2017; 23:72-3.
Yahalom M, Roguin N, Bickel A, Cohen HI. Breast hematoma complicating thrombolytic therapy. Int J Angiol 2000;9:74-7.
Dwivedi S, Raizada A. Bilateral breast hematoma following thrombolytic therapy. J Assoc Physicians India 2009;57:182.